Alert archive / South Carolina / Tornado Warnings in 1998

Tornado Warning 27, NWS Wilmington, NC

July 27, 1998Horry County, South Carolina

NWS Wilmington, NC issued this tornado warning at Jul 27, 1998, 2:21 PM EDT for Horry County, South Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 27, 1998, 2:21 PM EDT (18:21 UTC)
Expired
Jul 27, 1998, 2:55 PM EDT
In force
34 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Horry County, SC

The radar

The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 2:30 PM EDTThunderstorm Wind 70Bucksport, SCA possible tornado could not be verified, but strong thunderstorm winds downed trees near the Intracoastal Waterway from Bucksport to Socastee.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1681 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1681 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

760 
WFUS1 KILM 271822 RRA
TORILM
SCC051-271855-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
221 PM EDT MON JUL 27 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A...

* TORNADO WARNING FOR...
  HORRY COUNTY IN NORTHEASTERN SOUTH CAROLINA

* UNTIL 255 PM EDT

* AT 219 PM EDT... DOPPLER RADAR INDICATED A DEVELOPING TORNADO 16
  MILES NORTHWEST OF MYRTLE BEACH OR 5 MILES WEST OF CONWAY MOVING
  EAST AT 15 MPH AND ANOTHER TORNADO NEAR BAYBORO MOVING EAST AT 15
  MPH.

* THE TORNADO WILL BE IN THE VICINITY OF...
        TODDVILLE               BY 235 PM EDT
        CONWAY                  BY 235 PM EDT
        LORIS                   BY 245 PM EDT

DO NOT ATTEMPT TO FLEE A TORNADO IN A CAR. ABANDON CARS OR MOBILE
HOMES AND SEEK SHELTER.  IF YOU ARE IN A CAR WITH A TORNADO BEARING
DOWN ON YOU...GET OUT AND HEAD FOR THE NEAREST DITCH OR DEPRESSION.

TM/DRH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Jul 27, 2:15 PM EDT, 6 minutes earlier.

Area forecast discussion, Jul 27, 2:15 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
215 PM EDT MON JUL 27 1998

ZFP: AREA OF SHRA/TSRA MVG ACRS SRN HALF OF ERN NC. MAIN QUESTION
THIS FCST IS HOW LONG WILL SHRA/TSRA ACTVTY LINGER ALONG CST TNGHT
INTO TUE MORN. MDLS FAIRLY SIMILAR IN MVG FRNT AND ASSOICATED WEAK
WV SLOWLY NE ACRS RGN WHILE ELONGATED VORT AXIS MOVES SLOWLY ESE
ACRS STATE AND OFFSHORE TUE. COMBO OF LOW LVL CONVRGNCE AND WEAK UVM
SHLD KEEP SOME SHRA/TSRA ACTVTY GOING OVRNGHT ESPCLY FROM OUTER
BANKS S ALONG CST. ON TUE FEEL CHC OF PRECIP CONFINED TO CST WITH
DRIER MORE STBL AIR WORKIMG IN FROM W. HIGHEST POPS LIKELY OUTER
BANKS DURING MORN WITH ONLY SLGT CHC INLAND. TUE NIGHT INTO WED VORT
MVS OFF CST WITH LOWER MEAN RH VALUES ACRS RGN SO DONT LOOK FOR MUCH
CHC OF PRECIP. AS FRNT LIFTS N AND FLOW BECOME SW TEMPS WILL BE
RISING WITH READING REACHING LOW 90S S/INLAND TUE AND 90 TO 95 MST
PLACES AWAY FROM WTR WED. LOWS 70 TO 75 TNGHT AND MID 70S TUE NGHT.

CWF: TRNDS IN CRNT FCST LOOKS PRETTY GOOD. WINDS SHLD REMAIN MORE
ONSHORE NRN SCTNS TNGHT INTO TUE AS WEAK FRNT LIFTS SLOWLY N. ACRS
SRN WTRS FLOW SHLD BECOME MORE SW. TUE NIGHT INTO WED SW FLOW ACRS
ALL AREAS WITH HIGH WELL OFF|SHR AND TRF INLND. SPEEDS SHLD REMAIN
FAIRLY LIGHT THRU PD.

.MHX...NONE.

FREDERICK

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 3:05 PM EDTSevere Thunderstorm WarningILMHorry30 min

Nearby

Tornado Warnings in South Carolina, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.